Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 145, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 20, 2023, 3:18 PM PDT for Clark County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2023, 3:18 PM PDT (22:18 UTC)
- Expired
- Sep 20, 2023, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:26 PM PDT | FLASH FLOOD | 3 Sw Green Valley, NV | Swift Water Rescue reported at Eastern and Serene Ave in Henderson. |
| Sep 20, 3:29 PM PDT | FLASH FLOOD | 3 S Green Valley, NV | Swift Water Rescue reported near Lone Pine and Laurel Ave in Henderson. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WGUS55 KVEF 202218
FFWVEF
NVC003-210100-
/O.NEW.KVEF.FF.W.0145.230920T2218Z-230921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
318 PM PDT Wed Sep 20 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Clark County in southern Nevada...
* Until 600 PM PDT.
* At 318 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.25 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Henderson, Anthem, Green Valley, Paradise, Enterprise, Silverado
Ranch, Seven Hills and Henderson Executive Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
051
WGUS75 KVEF 202256
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
356 PM PDT Wed Sep 20 2023
NVC003-210100-
/O.CON.KVEF.FF.W.0145.000000T0000Z-230921T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
356 PM PDT Wed Sep 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR SOUTHWESTERN CLARK COUNTY...
At 356 PM PDT, local law enforcement reported water rescues in the
Green Valley area. Up to 1.5 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Henderson, Anthem, Green Valley, Paradise, Enterprise, Silverado
Ranch, Seven Hills and Henderson Executive Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW264 WGUS75 KVEF 210050 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 550 PM PDT Wed Sep 20 2023 NVC003-210100- /O.EXP.KVEF.FF.W.0145.000000T0000Z-230921T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark NV- 550 PM PDT Wed Sep 20 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR SOUTHWESTERN CLARK COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3607 11517 3607 11504 3593 11507 3593 11518 $$ MW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 1:30 PM PDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 20, 1:30 PM PDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 PM PDT Wed Sep 20 2023 .SYNOPSIS...An area of low pressure will dig south out of the Pacific Northwest through Thursday ushering in cooler temperatures along with stronger winds with widespread gusts of 30 to 40 mph. Any precipitation associated with this system will be limited to the northern and central Great Basin. Cooler than normal temperatures are expected on Friday, with temperatures rebounding back to normal Sunday through Tuesday. && .SHORT TERM...through Thursday night. Weak upper disturbance currently located over the deserts of southern California will continue to track east through the day. This will help bring increased instability this afternoon across portions of southern Nevada and northwest Arizona. There is rather limited moisture to work with, but it's possible for a thunderstorm or two to develop over the higher terrain this afternoon with the latest CAM's showing the greatest probability across Clark and southern Lincoln County. Outside of lightning, the greatest threat will be outflow winds are the low levels remain rather dry, but a quick shot of heavy rain isn't out of the question. A second stronger low pressure will dig south over the next 24 hours and move into the northern Great Basin. There is still a bit of uncertainty, but it looks like this system is not forecast to dig as far south as previous model runs. We will still see increasing winds across San Bernardino, Clark, Lincoln, and Mohave Counties, but widespread wind gusts over 40 mph looks unlikely. There will be a few favored areas that will see gusts over 40 mph, but impacts should remain minimal. With that said, winds over Lake Mead and Mohave are expected to see sustained winds around 20-25 mph along with gusts between 30-40 mph. These winds combined with forecasted wave heights of 1-3 feet have prompted the issuance of a Lake Wind Advisory for the Lake Mead National Rec Area for Thursday afternoon. Along with the winds, a few showers and storms will develop Thursday afternoon and evening across central Nye and northern Lincoln Counties. Amounts should generally remain less than a tenth of an inch of most areas, but areas across northern Lincoln County could see between 0.10-0.25" by Thursday evening. Temperatures will be some 3-5 degrees below normal today, falling to 6-10 degrees below normal Thursday. .LONG TERM...Friday through Wednesday The position of the incoming upper level low will advect cool Canadian air into the western United States, with temperatures bottoming out on Friday, the autumnal equinox. The question becomes how much lower will temperatures become. The latest NBM has backed off somewhat, now only giving Las Vegas a 25 percent chance of a high of 80 degrees on Friday compared to a 42 percent chance 24 hours ago. This may be because the latest model runs do not take the low as far south into Nevada as previous runs. However, the probability of Las Vegas having a morning low of 60 degrees has remained steady at 38 percent. In general, temperatures on Friday should be around 10 degrees below average across the area. Temperatures begin to increase over the weekend and early next week as ridging builds over the area, still remaining near or below seasonal averages. Another decrease in temperatures appears possible in the middle of next week as a trough with a low centered over the Gulf of Alaska begins to push into the West Coast. && .AVIATION...For Harry Reid...Southeasterly winds will swing to the south-southwest and increase further with 15-20 knot gusts beginning around mid-afternoon. It is likely that these breezier winds will wobble between 150 and 210 before finally settling in from the south- southwest. These southwesterly wind gusts will continue into the evening hours, dropping off around a few hours after sunset. Due to low-to-moderate probability of occurrence and low confidence, vicinity showers and thunderstorms are not currently in the TAF. However, high resolution models have begun hinting at the potential for convection in and around the Las Vegas valley this afternoon. There is currently a 15-30% chance for vicinity precipitation from 19Z to 04Z. Of the high resolution models that have convection occurring during that window, all but one of them have lightning occurring with said convection. Variable gusty outflow winds will be possible with any convection that develops. For the rest of southern Nevada, northwest Arizona and southeast California...VGT and HND will see light southeasterly winds transition to a more south-southwesterly direction during the afternoon hours, with 15-20 knot southwesterly gusts expected at HND. TAFs for VGT and HND do not have mention of vicinity showers and thunderstorms. However, there is a 15-30% chance for afternoon convection capable of producing variable gusty outflow winds from 19Z to 04Z. Winds at BIH will remain relatively light, 10 knots or less, and will follow typical diurnal directional trends. DAG will favor a westerly direction with 20-25 knot wind gusts picking up around mid-morning and continuing through the afternoon. IFP and EED will see winds swing to the south, with 15-20 knot gusts beginning around mid-to-late morning and continuing through the afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Gorelow SHORT TERM...Pierce LONG TERM...Meltzer AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:19 PM PDT | Lake Wind Advisory | VEF | 31 hr | |
| Sep 20, 3:04 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.